Get help today 888-341-7785 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Short and Long-Term Effects of Temazepam

Temazepam (Restoril), is a benzodiazepine medication prescribed for the short-term treatment of insomnia.1

Even when taken as prescribed by a doctor, temazepam may be associated with some degree of tolerance and dependence, which is one reason the medication is generally prescribed for short-term use.1 Long-term use and misuse of temazepam can increase a person’s risk of experiencing adverse effects, including physical dependence and an associated benzodiazepine withdrawal syndrome when the medication is abruptly reduced or stopped.1

If you or someone you care about uses temazepam, it’s important to understand the medication’s potential effects. This page will help you learn the short- and long-term effects of temazepam and how to get help if you are struggling with temazepam misuse or addiction.

Temazepam’s Effects on the Brain

Temazepam is a benzodiazepine that functions as a central nervous system (CNS) depressant.1 Like other benzodiazepines, temazepam enhances the effects of the inhibitory neurotransmitter, gamma-aminobutyric acid (GABA), which helps to calm an otherwise overexcited CNS. This leads to feelings of sedation and relaxation.2

Temazepam is a Schedule IV controlled substance, which means that it has a known potential for misuse despite its therapeutic uses.1, 3 Temazepam misuse can include taking the medication in a way other than prescribed, taking the medication to feel euphoria, or taking someone else’s medication.4 Unfortunately, the misuse of temazepam is common. Approximately 83,000 people reported misusing temazepam in the past year according to the 2020 National Survey on Drug Use and Health (NSDUH).5

Side Effects of Temazepam Misuse

Potential adverse side effects of temazepam misuse include:1

  • Confusion.
  • Impaired concentration
  • Memory problems.
  • Muscular incoordination.
  • Blurred vision.
  • Slurred speech.
  • Slowed breathing.
  • Dizziness.
  • Disorientation.
  • Delirium.
  • Loss of consciousness.

The side effects of temazepam can vary based on several factors, including a person’s age, the dosage of temazepam and the duration of use, and whether a person has taken other medications or substances, such as alcohol, at the same time.1 In the elderly, for example, temazepam can increase the risk of experiencing confusion, dizziness, and oversedation, especially in high doses. This can contribute to falls that may lead to serious injury.1

Although rare, paradoxical effects of benzodiazepines can occur, including increased aggression, confusion, hostility, and impulsivity, among others.1 Other rare side effects of temazepam have been reported as well, including complex behaviors such as having intercourse, making food, and “sleep-driving” with no memory of the events.1 These types of behaviors are more common when temazepam is misused and taken with other substances like alcohol, opioids, or other central nervous system (CNS) depressants, sometimes referred to as polysubstance use.1, 6

Polysubstance use presents additional dangers and can cause profound sedation and respiratory depression, resulting in a life-threatening overdose.1, 6 Studies show that the concurrent use of benzodiazepines like temazepam and opioids increases the risk of death compared to using opioids alone.1 Unfortunately, benzodiazepines like temazepam are rarely the sole drug of misuse. Approximately 80% of benzodiazepine misuse involves the misuse of another substance, most commonly opioids.7

If you or a loved one are struggling with temazepam misuse, We are available 24/7.

Long-Term Effects of Temazepam Use

According to the U.S. Food and Drug Administration (FDA), it is not known if temazepam is safe and effective for use longer than 2 weeks.1 Insomnia that does not subside within 7–10 days of temazepam treatment could indicate the presence of another underlying physical or mental health condition that should be evaluated by a doctor.1

Some potential risks associated with longer-term temazepam use and misuse may include the development of:1

  • Tolerance.
  • Dependence.
  • Addiction.

Benzodiazepines like temazepam typically provide initial relief of insomnia followed by a gradual reduction in efficacy, however, there is little evidence that benzodiazepines are effective after 4-6 months of regular use.7 A person can develop a tolerance to the actions of benzodiazepines like temazepam with continued therapy.1 Unfortunately, the development of tolerance is a driving factor of physiological dependence as people need higher doses of benzodiazepines to achieve the same effects.8

When physiological dependence develops, people may experience withdrawal symptoms when the medication is abruptly reduced or discontinued.7 Temazepam withdrawal symptoms can be unpleasant and even dangerous, and in severe cases, present a risk of delirium and seizures, which can be fatal.1, 7 Taking temazepam in high doses over a long period is associated with an increased risk of adverse withdrawal symptoms.1 Unfortunately, with physiological dependence, a person may continue to use the medication or other substances to avoid withdrawal symptoms.9 This is why it’s important to speak to your doctor before you abruptly reduce or discontinue taking temazepam.1

Furthermore, the use or misuse of benzodiazepines like temazepam can lead to the development of a substance use disorder (SUD), which takes the form of addiction in severe cases.10 A SUD is characterized by the chronic use of a substance despite the negative health, occupational, and social problem use causes.11

Temazepam addiction can have several far-reaching consequences. A person who struggles with addiction is more likely to experience associated health problems, new or worsened mental health disorders, increased risk of vehicle accidents, difficulties at home, school, or work, and more.11, 12

Getting Help

Addiction is a complex but treatable health condition, and there are many treatment options available if you or a loved one is struggling.13 Talking to your doctor and asking for referrals or using our rehab directory to find treatment facilities near you can be an important first step.

Because discontinuing benzodiazepines can cause withdrawal symptoms that require medical supervision, many people begin treatment with medically managed detox.13 This can help to safely manage the potentially life-threatening risks associated with severe benzodiazepine withdrawal and help patients transition to long-term treatment.13

Following detox, comprehensive, individualized treatment for benzodiazepine addiction in an inpatient or outpatient rehab can help patients learn how to recognize and modify the behaviors and thoughts that contributed to the addiction.14 Patients with co-occurring mental health issues (e.g., anxiety or depression) may receive dual diagnosis treatment.14 Following rehab, follow-up care can help prevent relapse by providing ongoing support.14

If you or someone you care about may be struggling with temazepam addiction, American Addiction Centers (AAC) can help. AAC is a leading provider of evidence-based addiction treatment throughout the U.S. You can contact AAC 24 hours a day at for information, resources, and support.

 

Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)